Wisconsin, 2017Hail in Wisconsin, May 15, 2017
May 15, 2017 · NWS GRB · 1 event in 1 county or zone
Thunderstorms that moved across east central Wisconsin produced heavy rain and isolated large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that moved across east central Wisconsin produced heavy rain and isolated large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 15, 7:23 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, May 15, 7:23 PM CST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
823 PM CDT Mon May 15 2017
New Information added to update section
.UPDATE...
Issued at 806 PM CDT Mon May 15 2017
Showers continue to develop across about the northern third of the
forecast area in response to mid-level shortwave crossing the
region. The redevelopment has expanded south some in the past half
hour. The atmosphere across the area remains rather stable.
Meanwhile, a cluster of intense storms just crossed the
Mississippi River into southwest Wisconsin. It's tracking east
along/just north of the main front, and leaving the front shoved
farther south in its wake. The past few runs of the HRRR/RAP are
handling this convection better, though they still do not appear
to have fully latched onto it. The short-range guidance continues
to suggest redevelopment in the wake of the SW WI activity will
be displaced to the north, though the focus now seems to be east-
central and southeast Minnesota, with the main push of the
strongest part of that convection to the ESE. That makes more
sense (compared to earlier models showing the main push farther to
the north) given the track of the initial convection and it's
affect on the front. Continue to feel the brunt of the strongest
storms later tonight will be south of the area, though storms
certainly are likely to affect at least the southern part of the
forecast area.
Will re-align PoP grids based on the latest radar trends and send
an update in about an hour.
&&
UPDATE
Issued at 533 PM CDT Mon May 15 2017
The main forecast issue is convective trends for the evening and
overnight hours. Weakening band of convection driven by ascent
ahead of mid-level shortwave was shifting east across the area
late this afternoon. The air mass across the area is rather
stable, so the convection was weakening. Only a few lightning
strikes remained across the forecast area. Subsidence behind the
departing shortwave is likely to limit additional development
this evening. By far the most vigorous new convection in the
region was down in northern Iowa. That was not modeled at all well
by the HRRR and RAP, but was pretty well reflected in the 2 Hi-
Res WRFs. They expand the convection, track it east into SW
Wisconsin, then turn it ESE toward southern Lake Michigan by
midnight. That seems to fit well with current radar trends. Of
most interest is the fact that both HiRes WRFs develop a second
band of strong convection along an axis from west-central to east-
central Wisconsin after midnight. Despite their good performance
thus far today, am somewhat skeptical the additional development
will occur that far north. The synoptic frontal boundary is down
near the Illinois border, and it's likely to get shoved even
farther south by the first round of storms. So additional
development driven/fed by strengthening 850 mb flow seems more
likely to occur farther south as well. No changes to the forecast
after midnight yet, but may eventually need to adjust PoPs and Wx
if it becomes apparent the late night convection will focus
farther south.
&&
.SHORT TERM...Tonight and Tuesday
Issued at 237 PM CDT Mon May 15 2017
First band of showers and thunderstorms across far northern
Wisconsin had shifted northward into Upper Michigan with only
a few remaining showers across the area. Meanwhile, a second
band of showers and thunderstorms across western Wisconsin
was now beginning to move into central Wisconsin associated with
mid level disturbance.
This band of showers and thunderstorms will move across the
area for the reminder of the afternoon into the middle evening
hours. Best most unstable capes (MU) remain south and west of the
area as of mid afternoon, and should remain there through this
evening as warm front remains well south of the area. Strong 0-6km
shear moving across the region later this afternoon and evening,
thus the risk of severe weather remains low for the rest of the
afternoon and evening.
Once this round of showers and storms exit the region this
evening, there should be a brief lull before more storms
develop around midnight into early Tuesday morning. Low level
jet is expected to increase and warm front should start pushing
northward later tonight. Elevated convection is expected to
break out in response to the low level jet. Some of the storms
could be strong or severe with damaging winds and large hail.
Showers and thunderstorms will be ongoing Tuesday morning across
northern Wisconsin as warm front pushes northward into northern
Wisconsin. Across central and east-central Wisconsin, it will be
the warmest day of the year along with the summer like humidity
with dewpoints in the 60s.
.LONG TERM...Tuesday Night Through Monday
Issued at 237 PM CDT Mon May 15 2017
Active pattern continues for much of the week and into the
weekend, with a possible brief break late this week.
Focus of convection at the onset Tuesday evening will be over
north central and parts of central Wisconsin near the frontal
boundary. Forecast sounding suggests the mid level cap region
gradually erodes from west to east as a frontal boundary sags into
the state. The NAM erodes this cap much faster at least for the
western half of the forecast area.
Progs continue to focus on a second area of widespread convection
Wednesday into Wednesday night with the arrival of a strong short
wave trough and a frontal system. The air mass becomes more
unstable in the afternoon along with increasing low level shear
with the frontal system to increase the potential of strong to
severe storms. Some possible limiting aspects include too many
clouds and ongoing convection Wednesday morning, but model trends
have in general tracked the surface low more west and placing much
of east central Wisconsin in the southwest surface flow and region
of a more unstable air mass. An 850 mb low is also track a bit
further west placing the deformation of heavier rainfall area over
the northwest third or quarter of the state, including part of
far North Central Wisconsin. This shortwave trough is trending
with a slower departure to warrant continued rain chances for
Thursday.
A weak upper ridge drifts over the area the rest of the week for a
quieter period of a weather. The GFS continues to be 12 to 24
hours faster compared to the ECMWF with the next frontal system.
This system departs the area late Sunday for a dry start early
next week.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 533 PM CDT Mon May 15 2017
The main aviation forecast issue will be determining to what
extent convection results in lower ceilings later tonight into
Tuesday. Unfortunately, that is a low-confidence aspect of the
forecast as the behavior of the convection itself is still quite
uncertain.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, May 15, 1:45 PM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 PM CDT Mon May 15 2017
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 PM CDT Mon May 15 2017
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Rest of the Afternoon and Tonight
A band of showers and thunderstorms are expected to work into
central and parts of north-central Wisconsin during the rest of
the afternoon and then into northeast Wisconsin toward evening.
The risk of severe weather is low with these storms.
Later tonight, additional thunderstorms are expected to develop
along a warm front around midnight into early Tuesday morning.
Some of the storms may produce damaging winds, large hail and
locally heavy rainfall, especially south of a Marshfield to
Manitowoc line.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
Periods of thunderstorms are expected Tuesday through Wednesday
night, and also next weekend. A few strong storms are possible
over central and north-central Wisconsin on Tuesday and Tuesday
night, then for all locations Wednesday and Wednesday night, but
it is too early to determine the severe weather threat at this
time. Heavy rainfall is also possible over far north-central
Wisconsin on Wednesday and Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Formal spotter activation is not anticipated for the remainder
of the afternoon and this evening, but may be needed after
midnight south of a Marshfield to Manitowoc line. Spotters are
requested to report heavy rainfall over an inch, hail or wind
gusts over 35 mph.
LMZ521-522-541>543-161945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 PM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Thunderstorms are likely tonight. Hail and heavy rainfall will be
possible with any thunderstorms.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
A chance of thunderstorms will occur at times Tuesday through
Wednesday night, and also into the weekend.
Winds and waves hazardous to small craft could occur Tuesday
night through Thursday.
Eckberg/TDH
Hail, Manitowoc
- When
- May 15, 8:30 PM CST
- Where
- Manitowoc County, 0.5 mi E of Manitowoc Rapids
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.100, -87.690
A thunderstorms produced penny size hail as it passed through the Manitowoc area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, May 15, 2017$905,000 · EF0 · 34 events
- Flash Flooding and Hail in Iowa, May 15, 2017$209,000 · 2.5 in hail · 51 events
- Hail and Lightning Strikes in Minnesota, May 15 to 16, 2017$475,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 15, 2017$378,000 · 59 kt wind · 14 events
- Hail and Damaging Winds in Nebraska, May 15, 2017$75,000 · 1 in hail · 13 events
- Damaging Winds in South Dakota, May 15, 20171 injured · $60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 15, 20172.75 in hail · 39 events
- Lightning Strike in Wisconsin, May 15, 2017$60,000 · 1 event
- Hail and Damaging Winds in Wisconsin, May 15, 2017$14,000 · 2.5 in hail · 18 events
- Strong Wind in Massachusetts, May 15, 2017$23,000 · 6 events
- Damaging Wind in Kansas, May 15, 2017$25,000 · 56 kt wind · 1 event
- Flash Flood and Flood in Minnesota, May 15 to 16, 2017$10,000 · 1.5 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702948.